● Amiodarone is an iodine-rich drug widely used for management of atrial and ventricular arrhythmias. It is a benzofuranic derivative with a structural similarity to T3 and T4. Half-life of amiodarone is around 100 days; the drug and its metabolites remaining available for a long period after withdraw. Amiodarone may cause both hyperthyroidism or hypothyroidism.
Amiodarone induced thyrotoxicosis may develop, often suddenly and explosively, early or after many years of amiodarone treatment.
The risk of developing amiodarone induced hypothyroidism is independent of the daily or cumulative dose of amiodarone. However, the risk is greater in the elderly, or when there is a Hashimoto's thyroiditis, or in females and those with positive thyroid microsomal (anti-TPO) or thyroglobulin antibodies. Amiodarone induced hypothyroidism may be transient or persistent; the latter is almost always associated with an underlying thyroid disorder. Amiodarone induced hypothyroidism is usually an early event and it is uncommon after the first 18 months of amiodarone treatment. It is essential to carefully evaluate patients before and during amiodarone therapy.
● Thyroid dysfunction may develop in patients with chronic inflammatory disorders (hepatitis C, multiple sclerosis) or tumors who receive long-term treatment with cytokines. Administration of interferon alpha and beta and interleukins has been associated with both hyper and hypo function of thyroid gland. In addition, cytokines are known to result in appearance or increase in titer of thyroid autoantibodies. Thyroid dysfunction usually appears after 3 months of treatment and may persist even after discontinuation. Therapy with interleukine-2 is associated with transient silent subacute thyroiditis in about 20 % of patients.
● Lithium (for manic-depressive illness) interference with thyroid function occurs mainly at the level of hormone secretion. Long-term lithium treatment results in goiter in up to 50 % of patients, subclinical hypothyroidism in up to 34 %, and patent clinical (overt) hypothyroidism in up to 15 %. This can appear abruptly even after years of treatment. This makes it mandatory to test thyroid function once or twice a year in these patients. Presence of thyroid autoantibodies increases the risk of development of hypothyroidism.
Lithium treatment is also associated rarely with thyrotoxicosis, a subacute thyroiditis, which occurs mainly after long-term use. Mechanism is unclear but is thought to involve either autoimmune or destructive thyroiditis.